Alert archive / Connecticut / Flash Flood Warnings in 2009
Flash Flood Warning 17, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 2, 2009, 9:55 AM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2009, 9:55 AM EDT (13:55 UTC)
- Expired
- Jul 2, 2009, 12:17 PM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- Unknown
The radar
The Boston radar (KBOX), 93 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 1.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KOKX 021400
FFWOKX
CTC011-021700-
/O.NEW.KOKX.FF.W.0017.090702T1400Z-090702T1700Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
1000 AM EDT THU JUL 2 2009
THE NATIONAL WEATHER SERVICE IN UPTON NY CONTINUES THE
* FLASH FLOOD WARNING FOR A DAM FAILURE IN...
SOUTHEASTERN NEW LONDON COUNTY IN SOUTHERN CONNECTICUT...
* UNTIL 100 PM EDT
THE SEVERITY OF THE DAM FAILURE AT SILVIAS DAM IN STONINGTON IS
STILL BEING ASSESSED. UNTIL THE INTEGRITY OF THE DAM IS KNOWN...A
FLASH FLOOD WARNING WILL REMAIN IN EFFECT FOR LOCATIONS DOWNSTREAM
OF THE DAM.
PEOPLE BELOW THE DAM SHOULD CONTINUE TO MONITOR LOCAL RADIO OR
TELEVISION AND FOLLOWING INSTRUCTIONS PROVIDED BY LOCAL EMERGENCY
OFFICIALS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
&&
LAT...LON 4133 7188 4133 7193 4134 7195 4138 7194
4137 7188
$$2 follow-up statements
000
WGUS51 KOKX 021405
FFWOKX
CTC011-021700-
/O.CON.KOKX.FF.W.0017.090702T1355Z-090702T1700Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
1005 AM EDT THU JUL 2 2009
THE NATIONAL WEATHER SERVICE IN UPTON NY CONTINUES THE
* FLASH FLOOD WARNING FOR A DAM FAILURE IN...
SOUTHEASTERN NEW LONDON COUNTY IN SOUTHERN CONNECTICUT...
* UNTIL 100 PM EDT
THE SEVERITY OF THE DAM FAILURE AT SILVIAS DAM IN STONINGTON IS
STILL BEING ASSESSED. UNTIL THE INTEGRITY OF THE DAM IS KNOWN...A
FLASH FLOOD WARNING WILL REMAIN IN EFFECT FOR LOCATIONS DOWNSTREAM
OF THE DAM.
PEOPLE BELOW THE DAM SHOULD CONTINUE TO MONITOR LOCAL RADIO OR
TELEVISION AND FOLLOWING INSTRUCTIONS PROVIDED BY LOCAL EMERGENCY
OFFICIALS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
&&
LAT...LON 4133 7188 4133 7193 4134 7195 4138 7194
4137 7188
$$000
WGUS71 KOKX 021617
FFSOKX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1217 PM EDT THU JUL 2 2009
CTC011-021627-
/O.CAN.KOKX.FF.W.0017.000000T0000Z-090702T1700Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEW LONDON CT-
1217 PM EDT THU JUL 2 2009
...THE FLASH FLOOD WARNING FOR A DAM FAILURE ON SILVIAS POND IN
STONINGTON IN SOUTHEASTERN NEW LONDON COUNTY IS CANCELLED...
THE CONNECTICUT DEPARTMENT OF ENVIRONMENT CONSERVATION REPORTS THAT
THE DAM WAS OVER TOPPED AND DID NOT FAIL. THEY STILL NEED TO INSPECT
THE DAM TO ENSURE IT IS HAS NOT BEEN WEAKENED.
RUNOFF FROM YESTERDAYS AND LAST NIGHTS HEAVY RAINFALL CONTINUES
ACROSS THE REGION. A FLASH FLOOD WATCH IN EFFECT THROUGH THIS
EVENING AS ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY THIS
AFTERNOON AND EVENING.
LAT...LON 4133 7188 4133 7193 4134 7195 4138 7194
4137 7188
$$
JSTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 7:34 AM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 2, 7:34 AM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 734 AM EDT THU JUL 2 2009 .SYNOPSIS... UNSETTLED WEATHER WILL CONTINUE THROUGH FRIDAY NIGHT AS LOW PRESSURE SLOWLY SPINS EAST FROM THE GREAT LAKES REGION. HIGH PRESSURE WILL THEN BUILD TOWARD THE AREA DURING THE INDEPENDENCE DAY HOLIDAY WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... A STRONG SHORTWAVE APPROACHING THE CWA WILL PUSH ACROSS THE AREA DURING THE DAY TODAY WITH THE THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON. CURRENTLY...A SURFACE BOUNDARY REMAINS JUST SOUTH OF LONG ISLAND. THIS FRONT HAS SERVED AS A FOCUS FOR LIFT...AND COMBINED WITH GOOD LOW LEVEL MOISTURE AND THE APPROACHING SHORTWAVE...SHOWERS AND THUNDERSTORMS HAVE STARTED TO DEVELOP SOUTH OF THE CWA. THESE SHOWERS WILL LIFT NORTHWARD AND PUSH ACROSS THE AREA. ANY SHOWERS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS INSTABILITY FROM DAYTIME HEATING INCREASE THROUGHOUT THE DAY. THE STORM PREDICTION CENTER HAS CONTINUED TO KEEP THE ENTIRE CWA IN A SLIGHT RISK TODAY. ONCE AGAIN...THE MAIN THREATS WILL BE HEAVY RAIN...SMALL HAIL...AND STRONG WINDS. WITH THE THREAT OF HEAVY RAINFALL IN THUNDERSTORMS...THE FLASH FLOOD WATCH CONTINUES THROUGH THURSDAY EVENING. FOLLOWED A MAV/MET BLEND TODAY FOR TEMPERATURES. HIGHS SHOULD CLIMB INTO THE 70S...TO NEAR 80...WITH THE WARMEST LOCATIONS NEAR THE NEW YORK CITY METRO. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... THE UPPER LEVEL LOW FINALLY STARTS TO LIFT NORTHEAST THURSDAY NIGHT INTO FRIDAY...WITH ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON FRIDAY AS ANOTHER SHORTWAVE PUSHES ACROSS THE REGION. CONVECTION WILL GENERALLY BE DIURNAL. SATURDAY LOOKS RATHER DRY...HOWEVER ONE LAST SHORTWAVE PUSHES ACROSS THE REGION DURING THE DAY. WILL CARRY JUST SLIGHT CHANCE POPS FOR SATURDAY. MAV/MET GUIDANCE IN GOOD AGREEMENT AND HAVE FOLLOWED ALONG. TEMPS BOTH DAYS REACH THE UPPER 70S AND LOWER 80S. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... GLOBAL MODEL ENSEMBLE CONTINUES TO SUPPORT THE MEAN TROF ACROSS THE NORTHEASTERN U.S. THROUGHOUT THE PERIOD. THIS TIME AROUND THOUGH THE AREA WILL BE WELL NORTH OF THE FRONTAL ZONE WITH A DEEP-LAYERED NW FLOW. INSTABILITY SHOWERS/THUNDERSTORMS ARE EXPECTED TO BE ISOLATED AND PRIMARILY DURING THE AFT/EARLY EVE HOURS. TEMPS IN THE LONG TERM WILL BE RIGHT AROUND NORMAL. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... FIRST ROUND OF SHOWERS AND THUNDERSTORMS MOVING OUT OF THE AREA AT 11Z WITH LIGHT WINDS AND LOW LEVEL MOISTURE CEILINGS HAVE COME DOWN TO IFR WITH MVFR TO IFR VISIBILITIES IN FOG. MVFR CEILINGS LIKELY PERSIST THROUGH MUCH OF THE MORNING. SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE WITH DAYTIME HEATING...WITH SCATTERED CONVECTION AND UNCERTAINTY IN TIMING WILL MENTION CB IN TEMPO GROUP. BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE WITH AN APPROACHING SHORTWAVE FROM THE GREAT LAKES MIDDAY INTO THE AFTERNOON. SURFACE LOW PRESSURE AND WEAK COLD FRONT IS FORECAST TO PASS THROUGH THE AREA FROM EARLY THIS EVENING THROUGH LATE TONIGHT. WITH THE WIND SHIFT TO THE WEST CONDITIONS WILL IMPROVE. OUTLOOK 12Z THURSDAY THROUGH MONDAY/... VFR. MVFR WX POSSIBLE IN SHRA/TSTMS DURING THE AFTERNOON AND EVENING FRIDAY...AND AGAIN MONDAY. && .MARINE... EAST WINDS AROUND 10 KT AHEAD OF A SFC WARM FRONT THIS MORNING WILL BE SLOW TO VEER AROUND TO THE SW BY THIS EVENING...THEN BECOME WEST LATE TONIGHT WITH THE PASSAGE OF A SFC COLD FRONT/TROF. THEREAFTER...A PROLONGED PERIOD OF WESTERLIES ACROSS THE WATERS WITH WINDS AND SEAS FORECAST TO REMAIN BELOW SCA. SEVERAL TROFS WILL MOVE ACROSS THE WATERS OVER THE WEEKEND WITH SOME VEERING OF THE WINDS OUT AHEAD. THUNDERSTORMS POSSIBLE THROUGH FRIDAY...WITH LOCALLY ROUGH SEAS. IN ADDITION...HIGH DEW POINTS TRAVERSING THE NEAR SHORE WATERS THIS AFTERNOON AND EVENING MAY RESULT IN PATCHY FOG WITH VSBYS LESS THAN A MILE. && .HYDROLOGY... RAINFALL AMOUNTS BETWEEN 1-2 INCHES WITH LOCAL AMOUNTS OF 2-4 INCHES POSSIBLE THROUGH THIS EVENING ACROSS THE ENTIRE CWA AS SHOWERS AND THUNDERSTORMS DEVELOP. AS A RESULT...THE FLASH FLOOD WATCH CONTINUES ACROSS THE ENTIRE CWA. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON...HOWEVER RAINFALL AMOUNTS ARE EXPECTED TO REMAIN BELOW A HALF INCH. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CTZ005>012. NY...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NYZ067>081. NJ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NJZ002>006-011. MARINE...NONE. &&
Hazardous weather outlook, Jul 2, 4:00 AM EDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 400 AM EDT THU JUL 2 2009 CTZ005>012-NJZ002>006-011-NYZ067>081-030800- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 400 AM EDT THU JUL 2 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON INTO THIS EVENING. THE MAIN THREATS WILL BE HEAVY RAIN...SMALL HAIL...AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-030800- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 400 AM EDT THU JUL 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON INTO THIS EVENING. THE MAIN THREATS WILL BE SMALL HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 9:57 PM EDT | Flash Flood Warning | OKX | Southeastern Connecticut Planning Region | 12 hr |
| Jul 2, 4:05 AM EDT | Areal Flood Advisory | OKX | Southeastern Connecticut Planning Region | 55 min |
| Jul 2, 5:03 AM EDT | Areal Flood Advisory | OKX | Southeastern Connecticut Planning Region | 87 min |
| Jul 2, 5:36 AM EDT | Flash Flood Warning | OKX | Southeastern Connecticut Planning Region | 3 hr |
| Jul 2, 6:20 PM EDT | Areal Flood Advisory | OKX | Naugatuck Valley Planning Region | 85 min |
| Jul 2, 6:46 PM EDT | Flash Flood Warning | OKX | Naugatuck Valley Planning Region | 119 min |
Nearby
Flash Flood Warnings in Connecticut, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.